Maybe it wasn’t the same for you, but I remember a time when getting a high cholesterol reading was quite a shock. My Aunt Betty for instance, came to visit us once with what she called “very bad news”.
While we were waiting for the worst, it turned out that her doctor told her that her cholesterol was slightly on the high side. He put Aunt Betty on a special diet and told her that if her cholesterol levels did not improve, the next step would be drug intervention.
Having to take a drug was a threat that worked. But still, following a specific diet was really what the “bad” news was all about. For Aunt Betty, giving up certain foods was almost the end of the world, because if there is one lady who likes her fizzy drinks, sugary treats, bread and cakes then it is my Aunt Betty.
But she was lucky. Plenty of people don’t get the choice lowering their cholesterol through diet. In fact, those diagnosed with a hereditary form of high cholesterol, called hypercholesterolemia or dyslipidaemia, are put on statin drugs almost immediately… and it usually is for the rest of their lives. No ifs, no buts.
Now, I know there is a debate going on among doctors and medical specialists about whether statin drugs are as great as they are made out to be – it can all get a tad confusing. But for now it looks like at least some people are reaping the benefits from taking these drugs.
But, like any other drug, statins come with some side effects. These include muscle pain and fatigue, and for those who are relying on them to keep their high cholesterol levels under control, these debilitating side effects can become a real problem.
In fact, based on the results of a recent statin study, lead researcher Dr Flemming Dela of the Centre for Healthy Ageing in Copenhagen said: “Up to 75 per cent of the physically active patients undergoing treatment for high cholesterol experience pain. This may keep people away from either taking their medicine or from taking exercise – both of which are bad choices.”
But what do you do if taking your statin drug means that you will be in agony most of the time, leaving you unable to exercise?
Fortunately, there is a solution and you don’t have to stop taking statin drugs.
You see, statins deplete Coenzyme Q10 (CoQ10), which is a powerful heart nutrient found in every cell of your body. It converts nutrients into energy and it’s also an indispensable antioxidant.
Now I’m sure that when statin drugs were designed, pharmaceutical giants did not deliberately plan for these drugs to deplete an essential heart nutrient while also significantly lowering cholesterol levels. But the fact is, this is what happens when you take statin drugs.
The best way to curb this distressing side effect is to supplement with CoQ10.
It really is as simple as that.
If you are struggling with muscle pain and fatigue and you think it is related to the statin you are taking, talk to your doctor about incorporating CoQ10 as part of your daily regimen.
To a healthier life,
Did you find this information useful?
Then why not get more tips and recommendations just like this sent direct to your inbox?
As a subscriber to the free eHealth Insider e-letter you'll become a part of a growing global community who believe the ageing process is something to be celebrated and that living a long and healthier life can be achieved by anyone.
Disclaimer: Bear in mind the material contained in this article is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
“Study confirms CoQ10 decline in statin-treated patients” Life Extension Foundation, 1/11/13, lef.org
“Simvastatin Effects on Skeletal Muscle: Relation to Decreased Mitochondrial Function and Glucose Intolerance” Journal of the American College of Cardiology, Vol. 61, No. 1, January 2013, onlinejacc.org